Florida, 2016Damaging Wind in Florida, June 26, 2016
June 26, 2016 · NWS MFL · 1 event in 1 county or zone
A unstable pattern aided by a dissipating frontal boundary across Central Florida, led to widespread storms across South Florida during the afternoon hours. The strongest storms were across the interior portions of the region, leading to several strong wind gusts and damage near Lake Okeechobee in Glades County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unstable pattern aided by a dissipating frontal boundary across Central Florida, led to widespread storms across South Florida during the afternoon hours. The strongest storms were across the interior portions of the region, leading to several strong wind gusts and damage near Lake Okeechobee in Glades County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 26, 3:45 PM EST, 17 minutes earlier.
Area forecast discussion, Jun 26, 3:45 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
445 PM EDT SUN JUN 26 2016
.DISCUSSION...
--Near Term (tonight and Monday)--
Little change in the pattern through Monday. A back-door front
approaching northeastern Florida this afternoon will continue to
wash out before approaching the area. Light easterly winds Monday
will allow the east coast sea breeze to again move into the
interior, and hold the Gulf breeze near the west coast metro
areas, which will again be the two main focus areas for showers
and thunderstorms Monday afternoon.
--Short to Medium Range (Monday night through Wednesday night)--
Another front (currently over the Midwest) will make a run at
northern Florida before stalling and washing out north of the area.
Surface high pressure over the western Atlantic will also
strengthen. These two features will allow winds to turn more
southerly and become confluent over the southern peninsula. With
seasonably abundant moisture remaining in place, diurnal showers
and thunderstorms over south Florida will remain in the forecast.
With a more southerly component to the surface flow, afternoon
showers and thunderstorms may develop a little closer to the east
coast urban corridor than previous days. Warming temperatures
aloft should keep any chance for severe thunderstorms low.
--Long Range (Thursday through Sunday)--
Generally northwest flow will continue over the midwest and mid-
Atlantic states, with a Bermuda high remaining in place. This
should continue to promote generally light southeast flow over the
region into the weekend. Daytime showers and thunderstorms
developing along the Gulf and Atlantic sea breezes will continue
to be the predominant weather.
&&
.MARINE...
Light to gentle easterly breezes to continue Monday, before a
more southerly component develops Tuesday. Wave heights will be
generally 2 feet or less. Locally higher winds and waves are
possible for brief periods near thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 76 89 75 91 / 20 30 20 40
Fort Lauderdale 78 89 77 90 / 20 20 20 40
Miami 78 90 77 90 / 20 30 20 40
Naples 76 91 76 89 / 40 50 40 30
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...22/KS
LONG TERM....22/KS
Hazardous weather outlook, Jun 26, 9:25 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1025 AM EDT SUN JUN 26 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
270200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1025 AM EDT SUN JUN 26 2016
...SOME STRONG STORMS POSSIBLE ESPECIALLY OVER INTERIOR/WEST COAST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE, MAINLY IN THE AFTERNOON
AND EARLY EVENING HOURS. THE HIGHEST CHANCES WILL BE IN THE
INTERIOR AND ALONG THE GULF COAST. THE MAIN THREAT WILL BE
GUSTY WIND, SMALL HAIL, AND CLOUD TO GROUND LIGHTNING STRIKES.
WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 55 MPH THIS AFTERNOON INTO THIS EVENING ESPECIALLY OVER THE
INTERIOR AND WEST COAST METRO AREAS.
HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
DIME SIZE THIS AFTERNOON INTO THIS EVENING ESPECIALLY OVER THE
INTERIOR AND WEST COAST METRO AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE THUNDERSTORMS EACH AFTERNOON AND EVENING ACROSS
SOUTH FLORIDA EACH DAY THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED,
HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND,
HAIL, AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Special weather statement, Jun 26, 4:02 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
502 PM EDT SUN JUN 26 2016
FLZ063-262145-
GLADES FL-
502 PM EDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...45 TO 55 MPH WINDS AND THE DEVELOPMENT OF FUNNEL CLOUDS
FOR NORTHEASTERN GLADES COUNTY UNTIL 545 PM EDT...
* AT 501 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH ROTATION...CAPABLE OF PRODUCING A FUNNEL CLOUD OVER BUCKHEAD
RIDGE...MOVING SOUTH AT 5 MPH.
* IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45
TO 55 MPH...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
BUCKHEAD RIDGE...BRIGHTON SEMINOLE RESERVATION AND INDIAN PRAIRIE
CANAL MOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.
&&
LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
2717 8088 2714 8087 2720 8083 2718 8080
2713 8079 2706 8085 2700 8087 2698 8092
2704 8112 2721 8105 2721 8094
TIME...MOT...LOC 2101Z 017DEG 5KT 2713 8088
KONARIKThunderstorm Wind, Glades
- When
- June 26, 4:02 PM EST
- Where
- Glades County, 18.87 mi NE of Lakeport
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 27.140, -80.890
A storm moving off of the northwestern end of Lake Okeechobee over Buckhead Ridge brought trees and power lines down in the community, including damaging the roof of one mobile home and wrapping the sheet metal on a power line. Lightweight signs and temporary shed structures were also blown around. Wind speeds estimated from radar indicated downburst. Information from Glades County Sheriff's Office and Glades County Emergency Management.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Arizona, June 26, 20161 injured · $1.0 million · 65 kt wind · 3 events
- Damaging Wind in Ohio, June 26, 2016$75,000 · 50 kt wind · 1 event
- Damaging Winds in Ohio, June 26, 2016$58,000 · 50 kt wind · 5 events
- Damaging Winds in Florida, June 26, 2016$33,000 · 50 kt wind · 5 events
- Damaging Winds in Alabama, June 26, 2016$26,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, June 26, 20161 injured · $4,000 · 2.5 in hail · 13 events
- Lightning Strike in Kentucky, June 26, 20162 injured · 1 event
- Hail in Kansas, June 26, 20162.5 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, June 26, 2016$10,000 · 1 in hail · 5 events
- Damaging Winds in Missouri, June 26, 2016$10,000 · 52 kt wind · 5 events
- Damaging Winds in Arkansas, June 26 to 27, 201658 kt wind · 5 events
- Hail and Damaging Winds in Missouri, June 26, 20161.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642442.